Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 23, NWS Flagstaff, AZ

May 14, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 14, 2017, 2:30 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 15, 2017, 12:00 PM MST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 14, 2017, 2:30 PM MST (21:30 UTC)
In effect from
May 15, 2017, 12:00 PM MST
Expired
May 15, 2017, 7:00 PM MST
In force
7 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WWUS75 KFGZ 142130
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
230 PM MST Sun May 14 2017

AZZ011>017-040-150530-
/O.NEW.KFGZ.WI.Y.0023.170515T1900Z-170516T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Dilkon, 
and Kykotsmovi
230 PM MST Sun May 14 2017

...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM MST MONDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon to 7 PM MST Monday. 

* TIMING...Wind speeds are expected to reach Advisory criteria
  after 12 noon and continue through sunset. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45
  mph. 

* IMPACTS...Winds this strong can make driving
  difficult...especially for high profile vehicles. Consider
  securing loose belongings on your property.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Additional weather 
information is on the web at www.weather.gov/flagstaff.

&&

$$
3 follow-up statements
164 
WWUS75 KFGZ 150533
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1033 PM MST Sun May 14 2017

AZZ011>017-040-151400-
/O.CON.KFGZ.WI.Y.0023.170515T1900Z-170516T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Dilkon, 
and Kykotsmovi
1033 PM MST Sun May 14 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 7 PM MST MONDAY...

* TIMING...Wind speeds are expected to reach Advisory criteria
  after 12pm MST Monday and continue through sunset. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
996 
WWUS75 KFGZ 151049
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
349 AM MST Mon May 15 2017

AZZ009-039-151900-
/O.EXA.KFGZ.WI.Y.0023.170515T1900Z-170516T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Black Mesa Area-
Including the cities of Keams Canyon, Kaibito, and Navajo N.M.
349 AM MST Mon May 15 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from noon today to 7 PM MST this
evening. 

* TIMING...Wind speeds are expected to reach Advisory criteria 
  after 12pm MST Monday and continue through sunset. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

AZZ011>017-040-151900-
/O.CON.KFGZ.WI.Y.0023.170515T1900Z-170516T0200Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Dilkon, 
and Kykotsmovi
349 AM MST Mon May 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING...

* TIMING...Wind speeds are expected to reach Advisory criteria 
  after 12pm MST Monday and continue through sunset. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
585 
WWUS75 KFGZ 151403
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
703 AM MST Mon May 15 2017

AZZ009-011>017-039-040-160200-
/O.CON.KFGZ.WI.Y.0023.170515T1900Z-170516T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Window Rock, 
Ganado, Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, 
St. Johns, Springerville, Flagstaff, Williams, Munds Park, Heber,
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
703 AM MST Mon May 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING...

* TIMING...Wind speeds are expected to reach Advisory criteria
  after 12 PM MST today and continue through sunset. 

* WINDS...South to southwest winds 25 to 35 mph with gusts to 45 
  mph. 

* IMPACTS...Winds this strong can make driving difficult... 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 14, 9:33 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, May 14, 9:33 AM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
933 AM MST Sun May 14 2017

.SYNOPSIS...Expect gusty afternoon southwest winds today and
Monday. A passing weather system will bring isolated showers and
thunderstorms Monday and Tuesday. On Wednesday and Thursday, a
stronger low pressure system will produce gusty winds and good
chances for showers and thunderstorms.

&&

.UPDATE...
Increased todays sky cover per current satellite imagery, the rest
of the forecast is on track.

&&

.PREV DISCUSSION /442 AM MST/...This morning's upper-air analysis
reveals a longwave trough across the western United States, with
a developing low over northern California. Ahead of the trough
axis, Arizona remains in an area of strong southwest flow. As a
result, another round of gusty southwest winds will occur,
although most model guidance shows slightly lower wind speeds
than yesterday. Aside from the winds, the forecast calls for near
normal daytime temperatures and mostly clear to partly cloudy
skies.

On Monday, the aforementioned low over northern California
evolves into a shortwave trough and approaches Arizona from the
northwest. As it does so, surface pressure gradients tighten a
bit, which is expected to bring a little stronger winds than are
forecast for today. In addition, enough moisture and instability
will exist ahead of the trough to cause some showers to develop
across portions of western Coconino County, from near Seligman
northward to the Kaibab Plateau. Daytime temperatures will drop by
a few degrees as colder air begins to filter into northern
Arizona.

On Tuesday, the shortwave trough axis rotates through the area
bringing isolated showers, and possibly a few thunderstorms, to
portions of northern Arizona. Daytime temperatures are forecast to
be between 10 to 15 degrees below normal as a colder airmass
moves into the region.

On Wednesday, model forecasts generally agree that a low will
approach from the north, while pushing a cold front through the
area during the Wednesday/Thursday timeframe. This will result in
a round of strong southwest winds, increasing chances for showers
and thunderstorms, and continued well below normal daytime
temperatures. Decided to increase chances for showers further as
model forecasts have come into better agreement in terms of the
timing and track of this system.

Model forecast spread grows beginning Thursday afternoon, as the
GFS ensemble mean and operational model run move the low eastward
faster than the ECMWF. As a result, the ECMWF continues to
predict showers across northern Arizona through Friday, and
possibly even into Saturday across northeast Arizona. Decided to
add a broad area of slight chance PoPs to the forecast to account
for this.

&&

.AVIATION...For the 18Z package...VFR conditions will continue
through the 24 hour period. SW winds 15-25 kt with gusts 30-35 kt
through 02Z. Winds decrease to 5-15 kt after 02z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Strong southwest winds will continue during the
afternoon and early evening hours through Monday. Temperatures
will drop a few degrees each day with continued low humidity.
A few high-based showers could develop Monday afternoon in northwest
Coconino County due to an approaching trough.

Tuesday through Thursday...Winds will decrease somewhat on Tuesday,
before westerly winds ramp back up again on Wednesday. Low pressure
over the region will bring below normal temperatures and a chance of
showers and a few thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/RR
AVIATION...TPS
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.